Texas, 2018

Damaging Wind in Texas, July 11, 2018

July 11, 2018 · NWS LCH · 1 event in 1 county or zone

A thunderstorm produced wind damage to a home in Port Arthur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A thunderstorm produced wind damage to a home in Port Arthur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 11, 3:09 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 11, 3:09 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
409 PM CDT Wed Jul 11 2018

.DISCUSSION...
Cluster of TSTMS continues to track south through coastal South
Central LA, with an outflow extending WWD into SE TX also sparking
more isolated convection. Other than a light rain shield leftover
from early convection from near Oberlin to Abbeville, the rest of
the area is relatively quiet. While current temperatures are a bit
of a mess thanks to the rain/clouds, readings prior to or in the
absence of convection along/south of I-10 have reached the lower
90s, with areas to the north recovering a bit into the lower/mid
80s.

Most ongoing activity is expected to end this evening with the
loss of diurnal instability, though at least small chances were
kept in the forecast through the night over eastern zones via the
influence of an approaching vort lobe. This feature is progged to
continue working into the area tonight, with another active day
of showers and thunderstorms expected Thursday as it pushes into
East Texas, mostly over the western half or so of the area.

Yet another weak trof is expected to approach the area on Friday,
again keeping areawide rain chances well above normal. Rain
chances start to tick down a bit over the weekend and into early
next week for NW zones as an upper ridge settles from the Mid MS
River Valley toward the Red River Valley.

Temperatures through the rest of the week to be seasonal and
dependent on the timing/coverage of convection and associated
cloud cover. Warmer readings are expected for northern zones for
the weekend and into early next week via the aforementioned ridge.

13

&&

.MARINE...
Weak high pressure over the Gulf of Mexico will continue to result
in a generally light southwest flow and low seas through early
next week. Scattered showers and a few thunderstorms will be
possible each day. Occasional cloud to water lightning along with
locally higher winds and seas can be expected in and near
thunderstorms.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  91  72  92 /  40  40  20  50
LCH  74  89  75  89 /  20  50  20  60
LFT  75  90  75  90 /  40  50  20  60
BPT  76  89  76  89 /  20  50  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Jul 11, 2:30 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
330 PM CDT Wed Jul 11 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
122030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
330 PM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms will continue across parts of
coastal South Central Louisiana the rest of the afternoon, with
more isolated activity across the rest of the outlook area.
Additional isolated to scattered activity will be possible through
the night, especially across East and South Central Louisiana.

No severe thunderstorms are expected, but stronger thunderstorms
will be capable of producing frequent lightning, wind gusts to 30
mph, and locally heavy rainfall which could result in minor
flooding of urban or low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms will be possible primarily each
afternoon and early evening for the remainder of the work week and
on into the weekend. No severe thunderstorms are expected, but
brief heavy downpours and occasional dangerous lightning will
again be the main hazards with the storms. Rain chances currently
look to diminish slightly for early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ430-432-435-450-452-455-470-472-475-122030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
330 PM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms can be expected on the coastal
waters and especially the coastal lakes and bays through tonight,
especially Vermilion Bay and the adjacent nearshore Gulf waters
from Lower Atchafalaya to Intracoastal City. No severe
thunderstorms are expected, but occasional cloud to water
lightning, along with locally higher winds and seas on the coastal
waters, can be expected with the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A daily chance of showers and thunderstorms will continue,
especially over the near shore waters and the coastal lakes and
bays. No severe thunderstorms are expected, but occasional
dangerous lightning, along with locally higher winds and seas, can
be expected with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, Jul 11, 1:42 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CDT WED JUL 11 2018

LAZ042-052-053-074-112045-
Iberia LA-Jefferson Davis LA-Vermilion LA-East Cameron LA-
242 PM CDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avery Island to near Forked Island to near
Lowry. Movement was south at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Abbeville, Kaplan, Lake Arthur, Gueydan, Rockefeller Wildlife Range,
Freshwater City, Forked Island, Pecan Island, Avery Island,
Intracoastal City, Klondike, Erath, Delcambre, Meaux, Esther, Wright,
Jefferson Island, Henry and Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2964 9281 3010 9276 2999 9188 2977 9182
      2974 9185 2974 9187 2982 9184 2983 9197
      2979 9198 2972 9215 2976 9213 2975 9221
      2971 9218 2970 9210 2967 9213 2962 9211
      2962 9202 2953 9229
TIME...MOT...LOC 1942Z 352DEG 14KT 2989 9196 2990 9234 2996 9275

Warthen
Special weather statement, Jul 11, 2:13 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
313 PM CDT WED JUL 11 2018

LAZ045-053>055-112115-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-St. Mary LA-
313 PM CDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Belle River to near Baldwin to near Avery
Island. Movement was south at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
New Iberia, Morgan City, Franklin, Patterson, Jeanerette, Berwick,
Bayou Vista, Cypremort Point, Stephensville, Burns Point, Baldwin,
Loreauville, Ellerslie, Patterson Memorial Airport, Glencoe, Lydia,
Sorrel, Cote Blanche Island, Amelia and Lake Fausse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9128 2945 9130 2952 9136 2952 9143
      2955 9141 2952 9155 2953 9153 2954 9153
      2964 9156 2963 9166 2976 9162 2971 9188
      2982 9182 2984 9189 2999 9189 3009 9171
      3006 9127 2986 9120 2980 9109 2963 9108
TIME...MOT...LOC 2013Z 346DEG 12KT 2987 9121 2983 9160 2983 9189

Warthen
Special weather statement, Jul 11, 3:56 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
456 PM CDT WED JUL 11 2018

LAZ073-112230-
West Cameron LA-
456 PM CDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabine National Wildlife, moving southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Public
also reported a tropical funnel cloud north of Holly Beach. These
funnel clouds should be short-lived and are not expected to reach
the ground.

Locations impacted include...
Johnsons Bayou, Sabine National Wildlife, Holly Beach and Constance
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2985 9379 2989 9377 2991 9377 2998 9347
      2988 9342 2986 9344 2985 9343 2985 9341
      2981 9339 2977 9347 2975 9366 2974 9373
TIME...MOT...LOC 2153Z 067DEG 11KT 2987 9351

24
Special weather statement, Jul 11, 4:12 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
512 PM CDT WED JUL 11 2018

LAZ027-028-112245-
Vernon LA-Rapides LA-
512 PM CDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flatwoods, or near Lena, moving southwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Boyce, Lena, Sieper, Hutton, Clifton, Flatwoods and Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 9271 3144 9270 3145 9268 3141 9268
      3140 9269 3140 9267 3139 9266 3141 9251
      3116 9281 3135 9306 3137 9303 3135 9295
      3137 9295 3137 9292 3139 9291 3139 9289
      3142 9287 3142 9285 3143 9284 3148 9276
TIME...MOT...LOC 2212Z 048DEG 5KT 3139 9282

24
Special weather statement, Jul 11, 4:52 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
552 PM CDT WED JUL 11 2018

TXZ215-216-112315-
Orange TX-Jefferson TX-
552 PM CDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groves, moving west at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Port Arthur, Nederland, Groves and Port Neches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2980 9403 3005 9401 3001 9382 2998 9379
      2999 9381 2998 9383 2999 9385 2999 9386
      2997 9384 2997 9386 2995 9386 2996 9387
      2993 9386 2985 9394 2981 9395
TIME...MOT...LOC 2252Z 084DEG 14KT 2994 9391

24
Local storm report, Jul 11, 4:57 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
557 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     LIGHTNING        BASILE                  30.50N 92.60W
07/11/2018                   EVANGELINE         LA   PUBLIC

            VIDEO SHOWS A HOUSE IN BASILE THAT APPEARS TO HAVE BEEN
            STRUCK BY LIGHTNING AND SUFFERED SIGNIFICANT DAMAGE AS A
            RESULT. TIME ESTIMATED BY RADAR.

&&

SWARTHEN

The radar

The Lake Charles radar (KLCH), 74 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 11, 5:08 PM CST
Where
Jefferson County, 0.69 mi S of Port Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.890, -93.930

A home received roof damage from a thunderstorm near the intersection of Bluebonnet and Richmond Avenues in Port Arthur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774210.